Explicit mathematics with the monotone fixed point principle

Journal of Symbolic Logic 63 (2):509-542 (1998)
Abstract
The context for this paper is Feferman's theory of explicit mathematics, a formal framework serving many purposes. It is suitable for representing Bishop-style constructive mathematics as well as generalized recursion, including direct expression of structural concepts which admit self-application. The object of investigation here is the theory of explicit mathematics augmented by the monotone fixed point principle, which asserts that any monotone operation on classifications (Feferman's notion of set) possesses a least fixed point. To be more precise, the new axiom not merely postulates the existence of a least solution, but, by adjoining a new functional constant to the language, it is ensured that a fixed point is uniformly presentable as a function of the monotone operation. The upshot of the paper is that the latter extension of explicit mathematics (when based on classical logic) embodies considerable proof-theoretic strength. It is shown that it has at least the strength of the subsystem of second order arithmetic based on Π 1 2 comprehension
Keywords No keywords specified (fix it)
Categories (categorize this paper)
DOI 10.2307/2586846
Options
 Save to my reading list
Follow the author(s)
Edit this record
My bibliography
Export citation
Find it on Scholar
Mark as duplicate
Request removal from index
Revision history
Download options
Our Archive


Upload a copy of this paper     Check publisher's policy     Papers currently archived: 30,248
Through your library
References found in this work BETA

Add more references

Citations of this work BETA

Add more citations

Similar books and articles
Monotone Inductive Definitions in Explicit Mathematics.Michael Rathjen - 1996 - Journal of Symbolic Logic 61 (1):125-146.
On Power Set in Explicit Mathematics.Thomas Glass - 1996 - Journal of Symbolic Logic 61 (2):468-489.
Minimal Predicates. Fixed-Points, and Definability.Johan Van Benthem - 2005 - Journal of Symbolic Logic 70 (3):696 - 712.
Power Types in Explicit Mathematics?Gerhard Jäger - 1997 - Journal of Symbolic Logic 62 (4):1142-1146.
Added to PP index
2009-01-28

Total downloads
163 ( #29,440 of 2,192,146 )

Recent downloads (6 months)
1 ( #289,802 of 2,192,146 )

How can I increase my downloads?

Monthly downloads
My notes
Sign in to use this feature